Alert archive / California / High Wind Watches in 2013
High Wind Watch 5, NWS San Diego, CA
NWS San Diego, CA issued this high wind watch at Feb 22, 2013, 1:09 PM PST for 4 counties in California. It took effect at Feb 24, 2013, 12:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 22, 2013, 1:09 PM PST (21:09 UTC)
- In effect from
- Feb 24, 2013, 12:00 AM PST
- Expired
- Feb 23, 2013, 3:21 AM PST
- In force
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Feb 22, 9:30 AM PST, 3 hours 39 minutes earlier.
Area forecast discussion, Feb 22, 9:30 AM PST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 930 AM PST FRI FEB 22 2013 .SYNOPSIS... IT WILL BE SUNNY AND A BIT WARMER TODAY UNDER NORTHWEST FLOW ALOFT. A TROUGH OF LOW PRESSURE WILL SLIDE SOUTHEAST THROUGH THE GREAT BASIN OVER THE WEEKEND...GENERATING GUSTY WESTERLY WINDS SATURDAY AFTERNOON...ESPECIALLY IN THE HIGH DESERTS. OFFSHORE FLOW WILL DEVELOP SATURDAY NIGHT AND CONTINUE SUNDAY AND WILL BRING STRONG GUSTY WINDS THROUGH AND BELOW PASSES AND CANYONS. THERE WILL BE GRADUAL WARMING NEXT WEEK AS HIGH PRESSURE BUILDS EAST OFF THE PACIFIC AND DRY OFFSHORE FLOW PREVAILS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... SKIES WERE CLEAR THIS MORNING EXCEPT FOR DISSIPATING CIRRUS. 12Z NKX SOUNDING SHOWED GENERALLY 2-3 DEG C WARMING BELOW 850 MB...SO WITH THE SUNSHINE AND WARMER PROFILE...EXPECT TEMPS TO BE A LITTLE HIGHER...IN THE 60S AT PRETTY MUCH ALL ELEVATIONS BELOW ABOUT 2000 FT. IT SHOULD BE A BIT WARMER TONIGHT...THOUGH PATCHY FROST IS STILL EXPECTED IN SOME INLAND VALLEY LOCATIONS. A BROAD HIGH PRESSURE RIDGE WAS CENTERED AROUND 150 DEG W WITH THE NEXT SHORTWAVE MOVING OUT OF THE GULF OF ALASKA...AROUND 50N/135W. THIS SHORTWAVE WILL CONTINUE TO MOVE SE AND WILL ARRIVE IN THE GREAT BASIN SATURDAY. THE WAVE WILL BE TOO FAR NE FOR ANY PRECIP...BUT ONSHORE FLOW WILL DEVELOP SATURDAY AND COULD GET STRONG OVER THE HIGH DESERTS DUE TO TIGHTENING SURFACE PRESSURE GRADIENTS AS NAM4 SHOWS ABOUT A 6 MB GRADIENT FROM BFL TO DAG. A WIND ADVISORY MAY BE NEEDED THERE DUE TO GUST POTENTIAL AROUND 45 MPH. WITH THE ONSHORE FLOW SATURDAY...THERE COULD BE A BRIEF APPEARANCE OF STRATUS/FOG NEAR THE COAST LATE SATURDAY/SATURDAY EVENING BEFORE WE SWITCH TO OFFSHORE FLOW. THE MORE SUBSTANTIAL WINDS WILL COME SATURDAY NIGHT/SUNDAY WITH THE OFFSHORE FLOW...STARTING AROUND 10 PM IN SAN BERNARDINO COUNTY AND A FEW HOURS LATER IN SAN DIEGO COUNTY AND CONTINUING INTO EARLY SUNDAY AFTERNOON. THIS COULD BRING GUSTS OVER 60 MPH TO WINDIER LOCATIONS...AND A HIGH WIND WATCH WILL BE ISSUED IN THE NEXT FEW HOURS LATE SAT NIGHT/SUNDAY. THIS WILL PRIMARILY BE DRIVEN BY THE SURFACE PRESSURE GRADIENTS...WITH UP TO AN 18 MB GRADIENT FROM NE NEVADA TO SAN DIEGO...AND ALSO STRONG THERMAL GRADIENTS OVER THE MTNS...LOCALLY OVER 10 DEG C AT 850 MB BETWEEN THE NE AND SW SLOPES OVER BOTH SAN BERNARDINO AND SAN DIEGO COUNTY. THE MTN WAVES ARE MINIMAL THOUGH...SO THIS WILL BE A SITUATION WHERE THERE WILL BE WIDESPREAD MODERATELY STRONG WINDS WITH DAMAGING GUSTS MOSTLY BELOW THE CAJON PASS...SAN GORGONIO PASS...SAN DIEGO COUNTY MTNS AND SANTA ANA MTNS. WINDS SHOULD DECREASE SUNDAY AFTERNOON/NIGHT. ANOTHER WAVE WILL MOVE BY TO THE NE LATE MONDAY/EARLY TUESDAY...BUT MODELS CONTINUE TO TREND WEAKER WITH THIS. NE WINDS FOLLOWING THIS WAVE WILL BE WEAKER DUE TO TEMP/PRESSURE GRADIENTS LOWERING BY ALMOST HALF. THE RIDGE OVER THE EAST PAC WILL GRADUALLY BUILD INTO CALIFORNIA NEXT WEEK AND RESULT IN A WARMING TREND...WHILE THE MOSTLY OFFSHORE FLOW WILL KEEP THE MARINE LAYER AWAY. && .AVIATION... 221548Z...UNRESTRICTED VIS AND MOSTLY SKC THROUGH SATURDAY MORNING. SLIGHT CHANCE OF SCT-BKN LOW CLDS/FOG ALONG THE IMMEDIATE COAST DURING THE 23/0600-1400 UTC TIME PERIOD...BUT CONFIDENCE TOO LOW TO INCLUDE IN KSAN/KCRQ/KSNA TAFS. && .SGX WATCHES/WARNINGS/ADVISORIES...NONE YET...BUT HIGH WIND WATCH IS PROPOSED FOR LATE SATURDAY NIGHT/SUNDAY FOR THE SAN BERNARDINO COUNTY MTNS...INLAND EMPIRE...SANTA ANA MTNS/FOOTHILLS AND SAN DIEGO COUNTY MTNS. && PUBLIC...MAXWELL AVIATION/MARINE...HARRISON
Hazardous weather outlook, Feb 22, 4:00 AM PST, 9 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PST FRI FEB 22 2013 CAZ042-043-048-050-055>058-060>062-PZZ750-775-230200- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT 30 NM-WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN CLEMENTE ISLAND- 400 AM PST FRI FEB 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY...ONSHORE WESTERLY WINDS WILL BECOME STRONG AND GUSTY IN THE MOUNTAINS AND DESERTS BY AFTERNOON WITH LOCAL GUSTS TO 45 MPH. SATURDAY NIGHT AND SUNDAY...LOCALLY STRONG AND GUSTY NORTHEASTERLY WINDS FROM 20 TO 35 MPH WITH ISOLATED GUSTS TO 55 MPH THROUGH AND BELOW THE WINDIER PASSES AND CANYONS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. JAD
In the hours before
Local storm report, Feb 22, 11:39 AM PST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1139 AM PST FRI FEB 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM NON-TSTM WND GST 51 WSW LA JOLLA 32.49N 118.03W
02/20/2013 M43.00 MPH PZZ775 XX BUOY
SAN CLEMENTE BASIN BUOY 46086 REPORTED WIND GUSTS OF 34
KNOTS OR GREATER BETWEEN 350 AM AND 850 AM WEDNESDAY
MORNING...WITH A PEAK WIND GUST OF 37 KNOTS...OR 43
MPH...REPORTED AT 350 AM AND 550 AM.
&&
SHARRISOThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 22, 1:09 PM PST | Wind Advisory | SGX | Riverside, San Bernardino, San Diego | 31 hr |
Nearby
High Wind Watches in California, 2013Every high wind watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.